Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 87, NWS Sioux Falls, SD

June 26, 2009Charles Mix County, Douglas County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 26, 2009, 9:59 PM CDT for Charles Mix County, Douglas County, Gregory County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2009, 9:59 PM CDT (02:59 UTC)
Expired
Jun 26, 2009, 10:45 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Charles Mix County, SD, Douglas County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 172 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 6:24 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2009-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2009-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
818 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 270259
SVRFSD
SDC023-043-053-270345-
/O.NEW.KFSD.SV.W.0087.090627T0259Z-090627T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
959 PM CDT FRI JUN 26 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  CENTRAL GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  WESTERN DOUGLAS COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1045 PM CDT

* AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 5 MILES WEST OF PLATTE...OR 27
  MILES NORTHWEST OF LAKE ANDES...AND WAS MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLATTE AROUND 1005 PM CDT...
  GEDDES AROUND 1015 PM CDT...
  HARRISON AROUND 1030 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING
FOR SOUTHEASTERN SOUTH DAKOTA.

&&

LAT...LON 4349 9913 4350 9846 4324 9839 4322 9911
TIME...MOT...LOC 0300Z 261DEG 33KT 4341 9891

$$

MJF
2 follow-up statements
000 
WWUS53 KFSD 270332
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1032 PM CDT FRI JUN 26 2009

SDC023-043-053-270345-
/O.CON.KFSD.SV.W.0087.000000T0000Z-090627T0345Z/
GREGORY SD-CHARLES MIX SD-DOUGLAS SD-
1032 PM CDT FRI JUN 26 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR WESTERN DOUGLAS...CENTRAL CHARLES MIX AND EASTERN GREGORY
COUNTIES...

AT 1030 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
AROUND 60 MPH. THIS STORM WAS LOCATED NEAR HARRISON...OR 16 MILES 
NORTH OF LAKE ANDES...MOVING EAST AT 35 MPH.

THE WIND STRUCTURE IN THESE STORMS HAVE SHOWN SIGNS OF WEAKENING THE 
PAST SEVERAL MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
SATURDAY MORNING FOR SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

&&

LAT...LON 4323 9891 4349 9895 4350 9846 4324 9839
TIME...MOT...LOC 0332Z 261DEG 31KT 4339 9853

$$

MJF
000 
WWUS53 KFSD 270345
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1045 PM CDT FRI JUN 26 2009

SDC023-043-053-270355-
/O.EXP.KFSD.SV.W.0087.000000T0000Z-090627T0345Z/
GREGORY SD-CHARLES MIX SD-DOUGLAS SD-
1045 PM CDT FRI JUN 26 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DOUGLAS...CENTRAL
CHARLES MIX AND EASTERN GREGORY COUNTIES EXPIRES AT 1045 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

DOWNSTREAM COUNTIES CAN EXPECT WIDESPREAD 40 TO 50 MPH WINDS INTO 
HUTCHINSON COUNTY WITH THIS LINE OF STORMS BETWEEN NOW AND MIDNIGHT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
SATURDAY MORNING FOR SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4323 9891 4349 9895 4350 9846 4324 9839
TIME...MOT...LOC 0332Z 261DEG 31KT 4338 9852

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:00 PM CDT, 6 hours 59 minutes earlier.

Area forecast discussion, Jun 26, 3:00 PM CDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT FRI JUN 26 2009

.DISCUSSION...
A WARM AND HUMID EVENING IS IN STORE AS WE WAIT FOR CONVECTION TO
DEVELOP ACROSS THE WESTERN HIGH PLAINS OF THE DAKOTAS. AS IT DOES IT
WILL WORK SOUTHEAST...WITH MOST OF THE CWA LIKELY REMAINING DRY
UNTIL AT LEAST 3Z. THE MODELS CONTINUE TO WANT TO DEVELOP
PRECIPITATION THIS AFTERNOON BUT WITH NOT MUCH TO FOCUS AND A DECENT
CAP IN PLACE DO NOT EXPECT ANYTHING MORE THAN THE ONGOING SPRINKLES
AND LIGHT SHOWERS OVER THE SOUTH. THE LATEST SHEAR PROFILES SUGGEST
A DECENT CHANCE FOR A CONVECTIVE WIND EVENT WITH THE BETTER CHANCES
FOR HAIL AND ISOLATED TORNADOES WEST OF THE AREA AND BETTER CHANCE
FOR A MORE ORGANIZED AREA OF HEAVY RAIN TO THE NORTH OF THE AREA
WHERE THE LOW LEVEL JET REALLY CRANKS UP TONIGHT WITH THE BEST MASS
CONVERGENCE. STILL EXPECT AN ORGANIZED AREA OF RAIN AND
THUNDERSTORMS TO WORK INTO THE CWA...ESPECIALLY AFTER 6Z. COULD SEE
ABOUT AN INCH OF RAIN FROM HURON TO BROOKINGS WITH DECREASING
AMOUNTS TO THE SOUTH AND EAST. LOWS SHOULD MAINLY BE IN THE 60S.

SATURDAY THROUGH MONDAY LOOKS DRY...BREEZY AND MILD AS NORTHWEST
FLOW STRENGTHENS. THIS LOOKS TO DROP DEW POINT TEMPERATURES BACK
INTO THE 50S...FROM THE CURRENT 70S...WITH HIGHS MORE IN THE UPPER
70S TO MID 80S.

IN THE LATTER PERIODS(TUE/FRI)...EXTENDED MODELS ARE IN GENERAL
AGREEMENT ON THE LARGE SCALE WITH A WEST TO NORTHWEST FLOW LIKELY TO
DEVELOP AS LOW PRESSURE WRAPS UP ACROSS CENTRAL PARTS OF CANADA. AS
FOR THE DETAILS...A LOT OF DIFFERENCES IN TIMING OF SMALLER SCALE
WAVES ROTATING AROUND THIS LOW PRESSURE. FOR NOW WILL CONTINUE
CHANCES FOR THUNDERSTORMS ON TUESDAY...THEN PRETTY MUCH SHUT DOWN
CHANCES ON WEDNESDAY AND THURSDAY THEN RETURN THE CHANCES BY FRIDAY.
BUT...BE PREPARED FOR CHANGES AS THIS IS A RELATIVELY LOW CONFIDENCE
FORECAST. AS FOR TEMPERATURES...TUESDAY MAY PROVE TO THE THE WARMEST
DAY OF THE PERIOD...BUT GENERALLY HIGHS 80S IN MOST SPOTS EACH DAY
WITH UPPER 50S TO MID 60S LOWS.

&&

.AVIATION...
SCATTERED SHOWERS WITH CIGS AROUND 3-4K FEET VICINITY KSUX THROUGH
LATE AFTERNOON OTHERWISE...VFR UNTIL LINE OF TSTMS...ASSOCIATED WITH
A COLD FRONT...APPROACHES THE WESTERN PORTION OF THE FORECAST AREA
MID TO LATE EVENING. FRONT AND TSTMS TO PUSH EAST ACROSS THE AREA
OVERNIGHT INTO SATURDAY MORNING. LCL MVFR CIGS/VSBYS VICINITY OF THE
STRONGER TSTMS WHERE HEAVY RAIN...HAIL AND WIND WILL OCCUR. BEHIND
THE FRONT A BRISK NORTHWEST FLOW WILL DEVELOP AND CARRY A PERIOD OF
MVFR CIGS ACROSS THE AREA FROM NORTHWEST TO SOUTHEAST SATURDAY
MORNING INTO EARLY AFTERNOON..BEFORE SCATTERING OUT DURING THE
AFTERNOON.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 26, 7:35 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
735 PM CDT FRI JUN 26 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
735 PM CDT FRI JUN 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS WILL WILL MOVE THROUGH THE CENTRAL PORTIONS OF
SOUTH DAKOTA IN THE EARLY AND MID EVENING HOURS...THEN BEGIN TO
AFFECT AREAS FROM GREGORY COUNTY...NORTHEASTWARD TO BEADLE COUNTY
SOUTH DAKOTA IN THE MID AND LATE EVENING. OF PRIMARY CONCERN DUE
TO VERY STRONG WIND SHEAR...IS BOW ECHO DEVELOPMENT ON A SQUALL
LINE IN AREAS FROM NEAR BRULE COUNTY...THEN TRAVEL EAST TO
NORTHEASTWARD THROUGH BROOKINGS COUNTY SOUTH DAKOTA. IF THIS
HAPPENS...IT WOULD OCCUR FROM NEAR 9 PM TO MIDNIGHT...WITH
LOCALIZED STRAIGHT LINE WINDS OF AROUND 80 MPH.
ELSEWHERE...THUNDERSTORM WIND SPEEDS OF 60 MPH ARE POSSIBLE IN
SOUTHEAST SOUTH DAKOTA. THERE ARE ALSO INDICATIONS THAT AS THE
OVERNIGHT HOURS PROGRESS...THAT MUCH OF THE SEVERE POTENTIAL MAY
SHEAR OFF TO THE NORTHEAST. THEREFORE THE SEVERE WEATHER THREAT
IS NOT AS LARGE IN EXTREME NORTHEAST NEBRASKA...SOUTHWEST
MINNESOTA...AND NORTHWEST IOWA AS IT IS IN THE SOUTHEAST QUARTER
OF SOUTH DAKOTA. CONCERNING HAIL...THE FREEZING LEVEL IS VERY
HIGH...BUT STRONG ENOUGH UPDRAFTS EXIST TO PRODUCE ISOLATED
QUARTER TO HALF DOLLAR SIZE HAIL.

FLOODING...
HEAVY RAINFALL IN THUNDERSTORMS IS POSSIBLE LATE THIS EVENING AND
OVERNIGHT...PRIMARILY ALONG AND NORTH OF A GREGORY COUNTY SOUTH
DAKOTA...TO NEAR SIOUX FALLS...TO MARSHALL MINNESOTA LINE. IN
THOSE AREAS...THUNDERSTORMS COULD PRODUCE 1 TO 2 INCH AN HOUR
RAINFALL RATES. THIS WOULD RESULT IN SOME FLASH
FLOODING...ESPECIALLY WHERE HEAVY RAIN FELL EARLIER THIS WEEK IN
SOUTHEAST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS MAY LINGER IN PORTIONS OF SOUTHWESTERN
MINNESOTA AND NORTHWESTERN IOWA ON SATURDAY MORNING. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY BY MID AND LATE EVENING ALONG
AND
NORTH OF A GREGORY COUNTY SOUTH DAKOTA TO BROOKINGS SOUTH DAKOTA
LINE. SPOTTER ACTIVATION IS POSSIBLE ELSEWHERE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 26, 9:48 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
948 PM CDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TSTM WND GST     12 S GREGORY            43.06N 99.43W
06/26/2009  E60 MPH          GREGORY            SD   PUBLIC

            SHOOK HOUSE, BENT TREES

&&

KEWY

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 9:22 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory38 min
Jun 26, 9:55 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld35 min
Jun 26, 10:29 PM CDTSevere Thunderstorm WarningFSDAurora, Davison, Hanson, Jerauld, Miner, Sanborn46 min
Jun 26, 11:04 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Kingsbury, Lake, McCook, Miner and 1 more26 min
Jun 26, 11:13 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix, Davison, Hanson, Hutchinson, McCook and 3 more47 min
Jun 26, 11:59 PM CDTSevere Thunderstorm WarningFSDBon Homme, Clay, Hutchinson, Lincoln, Turner, Union and 1 more31 min
Jun 27, 12:06 AM CDTSevere Thunderstorm WarningFSDLake, Lincoln, McCook, Minnehaha, Moody, Turner24 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.